Michigan, 2011

Winter Storm and Winter Weather in Michigan, December 8 to 10, 2011

December 8 to 10, 2011 · NWS MQT · 4 events in 4 counties and zones

Heavy lake effect snow showers and blowing snow in the wake of an Arctic cold front mainly affected portions of the Keweenaw Peninsula and areas east of Munising along the Lake Superior shoreline from the 8th into the morning of the 10th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy lake effect snow showers and blowing snow in the wake of an Arctic cold front mainly affected portions of the Keweenaw Peninsula and areas east of Munising along the Lake Superior shoreline from the 8th into the morning of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 8, 12:34 AM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Dec 8, 12:34 AM EST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1234 AM EST THU DEC 8 2011

UPDATED AVIATION DISCUSSION FOR 06Z TAFS

.SYNOPSIS /ISSUED AT 354 PM/...
WV IMAGERY AND RUC ANALYSIS INDICATED CYCLONIC MID/UPPER LEVEL FLOW
AROUND A VORTEX OVER HUDSON BAY BRINGING NRN STREAM WNW FLOW FROM
SRN CANADA INTO THE UPPER GREAT LAKES. AN UPSTREAM SHORTWAVE TROUGH
WAS MOVING THROUGH SRN MANITOBA WITH ANOTHER TRAILING SHRTWV OVER
NRN SASK. AT THE SFC...WINDS WERE VEERING W TO WNW BEHIND A
TROUGH/FRONT THAT MOVED THROUGH THIS MORNING. A TRAILING ARCTIC
FRONT NEAR LAKE WINNIPEG WAS DROPPING TOWARD THE AREA WITH MUCH
COLDER AIR BEHIND IT WITH TEMPERATURES FROM -5 TO 5F OVER NORTHERN
MANITOBA/SASK. VIS LOOP INDICATED CLEARING SKIES OVER THE WEST HALF
OF THE CWA AS DRIER AIR MOVES INTO THE REGION. EVEN WITH 850 MB
TEMPS AROUND -11C...SKIES HAD CLEARED OVER MUCH OF WRN LAKE SUPERIOR.
&&

.SHORT TERM...TONIGHT AND THURSDAY

CLOUDS AND SCT LIGHT LAKE EFFECT SNOW SHOWERS ARE EXPECTED TO
REDEVELOP OVER WRN LAKE SUPERIOR INTO WRN UPPER MI THIS EVENING AS
GREATER LOW LEVEL MOISTURE MOVES TOWARD THE AREA...PER VIS LOOP.
PASSAGE OF THE SASK SHRTWV AND ARCTIC FRONT THU MORNING WITH
INCREASING 850-700 MB MOISTURE AND INVERSION HEIGHTS CLIMBING AROUND
8K FT WILL PROVIDE A SIGNIFICANT BOOST TO THE LAKE EFFECT SNOW. SNOW
GROWTH ALSO LOOKS FAVORABLE AS THE DGZ WILL BE RIGHT IN THE BEST
OMEGA/UPWARD MOTION. GIVEN MODEL QPF AND SNOW/WATER RATIOS
APPROACHING 30/1 WOULD NOT BE SURPRISED TO SEE PERIODS OF MODERATE
TO HEAVY SNOWFALL. THE MOST PERSISTENT LOW LEVEL CONV AND CHANCE FOR
GREATEST ACCUMULATION IS EXPECTED FROM FAR NE ONTONAGON COUNTY INTO
CENTRAL HOUGHTON COUNTY...FROM GREENLAND TO TWIN LAKES. INCREASINGLY
CONVERGENT WRLY FLOW. INCREASING WINDS GUSTING TO NEAR 30 MPH AT
TIMES ON THURSDAY WILL ALSO SHARPLY REDUCE VSBYS IN BLOWING SNOW AS
WELL AND CAUSE DRIFTING SNOW ACROSS THE ROADS. SO...WITH THE
LIKELIHOOD OF AN EXTENDED PERIOD OF LES...HEAVY SNOW AT TIMES...A
LAKE EFFECT SNOW WARNING WAS ISSUED. CONFIDENCE IN ACCUMULATIONS BY
LATE THURSDAY IS LIMITED BY UNCERTAINTY ON WHERE THE HEAVIER BANDS
WILL DEVELOP AND HOW LONG THEY WILL PERSIST. SNOWFALL GENERALLY FROM
3 TO 7 INCHES IS LIKELY WITH SOME HIGHER LCL AMOUNTS.

LOCATIONS NEAR LAKE SUPERIOR EAST OF MUNISING...FROM GRAND MARAIS TO
TWO HEART MAY ALSO SEE A PERIOD OF HEAVIER LES IF THE EXPECTED
DOMINANT BAND SAGS SOUTHWARD WITH SLIGHTLY VEERING WINDS THU.
UNCERTAINTY REMAINS WHETHER THE HEAVIER SNOW WILL REMAIN OFFSHORE OR
MOVE INLAND...SO NO HEADLINES WERE ISSUED AT THIS TIME.

.LONG TERM /THURSDAY NIGHT THROUGH NEXT WEDNESDAY/...

SIGNIFICANT LAKE EFFECT SNOW IS THE MAIN CONCERN FOR THE INITIAL
PORTION OF THE LONG TERM.

LARGE SCALE TROUGH WITH COLDEST AIR OF SEASON THUS FAR TO PUSH INTO
THE AREA SETTLES OVER MUCH OF THE EASTERN CONUS TO END THE WEEK.
NOT MUCH IN THE WAY OF LARGER SCALE SHORTWAVES THAT WILL BRING
WIDESPREAD SNOW TO THE AREA...BUT SIGNIFICANT LK EFFECT FOR WEST
FLOW AREAS IS LIKELY AS H85 TEMPS TUMBLE TO AROUND -18C BY FRIDAY.
MODEL SOUNDINGS INDICATE LAKE INDUCED CAPES AOA 600J/KG WHILE LAKE
EQUIBRIUM LEVELS ARE OVR 10 KFT AGL. HIGHER OVERWATER INSTABILITY
IS SUPPLEMENTED BY STRONG LOW-LEVEL (SFC-H95) CONVERGENCE.

MODELS ARE ACTUALLY IN VERY GOOD AGREEMENT WITH OVERALL SCENARIO
THOUGH SUBTLE SHIFTS IN BLYR WINDS MAKE ALL THE DIFFERENCE AS TO
THE LOCATIONS THAT END UP WITH THE HIGHEST SNOW AMOUNTS. BY LATE
THURSDAY AND INTO THURSDAY NIGHT...SHEAR WITHIN THE SFC-H8 LAYER
IS QUITE LOW...LEADING TO BETTER CHANCE THAT DOMINANT BANDS CAN
ORGANIZE. WINDS BECOMING WESTERLY AT 925MB WITH WSW OR SW SFC WINDS
OVR UPR MI (ENHANCED BY NIGHTTIME LAND BREEZES) WOULD FAVOR STRONGEST
CONVERGENCE/HEAVIER SNOW BANDS OVR WESTERN UPR MI FM ONTONAGON
THROUGH TWIN LAKES/PAINESDALE. WARNING WILL CONTINUE FOR THOSE AREAS
THROUGH LATE FRIDAY FOR THIS PROLONGED HEAVY LAKE EFFECT SNOW EVENT.
STORM TOTALS OVER A FOOT SEEM PRETTY LIKELY IF THE PRIMARY SNOW BAND
STAYS STATIONARY FOR REASONABLE AMOUNT OF TIME.

HIGHER TERRAIN AREAS OF REST OF HOUGHTON COUNTY WILL ALSO SEE
OFF-AND-ON HEAVIER SNOW SHOWERS. ALSO EXPECT SOME HEAVIER SNOW TO
OCCUR OVR SOUTHERN PORTIONS OF HOUGHTON COUNTY...MAINLY NORTH OF
M-38. ADVY WILL COVER THIS POSSIBILITY. EXPECT VERY LITTLE IF ANY
SNOW TOWARD KENTON/SIDNAW ALONG M-28. KEWEENAW COUNTY IS MORE OF A
QUESTION MARK AS THE MORE WNW BLYR WINDS THERE ARE NOT AS FAVORABLE.
STILL THOUGH...DEGREE OF INSTABILITY AND SUFFICIENT MOISTURE PRESENT
COULD LEAD TO LOCALIZED HEAVY AMOUNTS OVR HIGHER TERRAIN THERE AS
WELL. AN ADVISORY WILL HANDLE THIS FOR NOW...THOUGH LATER UPGRADE
COULD BE NEEDED. EXPECT QUIET WEATHER FOR REST OF THE CWA THURSDAY
NIGHT INTO FRIDAY. TEMPS WILL BE ON THE CHILLY SIDE THOUGH WITH
NIGHTTIME LOWS THURSDAY NIGHT TOWARD THE ZERO MARK OVR INTERIOR SW
UPR MI AND HIGHS ON FRIDAY MAINLY STAYING IN THE TEENS.

BY LATE FRIDAY...WEAKER TROUGH FCST TO SLIDE THROUGH THE AREA MAY
VEER WINDS TO MORE NW LEADING TO INCREASED CHANCES OF LAKE EFFECT
SNOW SHOWERS INTO FAR EASTERN SECTION OF CWA...MAINLY EAST OF
MUNISING AND WELL NORTH OF NEWBERRY. LAKE EFFECT SNOW PARAMETER
DEVELOPED BY NWS GAYLORD WHICH INCORPORATES 1000-850MB
SHEAR/850-700MB RH/H85 TEMPS INDICATES FAVORABLE SETUP FOR HEAVY
SNOW RATES IN THOSE EASTERN AREAS FRIDAY AFTN/FRIDAY EVENING.
SNOWFALL RATES UP TO 2 INCHES PER HOUR COULD OCCUR IN THOSE AREAS
AND HEADLINES MAY BE NEEDED AT SOME POINT. HOWEVER...WILL LEAVE
THOSE DECISIONS TO LATER SHIFTS AS EXPECT VERY LITTLE SNOWFALL IN
THOSE AREAS THROUGH FRIDAY MORNING.

TROUGH AND COLDER AIR SFC-H85 SLOWLY HEAD INTO LOWER GREAT LAKES
FRIDAY NIGHT INTO SATURDAY. WARM AIR ADVECTION STARTS UP BY SATURDAY
LEADING TO A PUSH OF ISENTROPIC ASCENT 285-290K (750-650MB) ACROSS
MUCH OF THE CWA. UVM IN THE LAYER FAIRLY STRONG...BUT TROUBLE IS
THERE IS DRY AIR LINGERING BLO H85 THRU THE DAY. COULD BE SOME
FLURRIES OR LIGHT SNOW SHOWERS...BUT BETTER SATURATION WILL KEEP THE
GREATER CHANCE OF ACCUMULATING SNOWS MORE INTO ONTARIO. GUSTY SW
WINDS WILL ADD CHILL TO THE AIR DESPITE SFC TEMPS REBOUNDING INTO
LOWER TO MIDDLE 20S.

FOR THE EXTENDED...TROUGH THAT WAS OVER THE AREA FOR MUCH OF THIS
WEEK IS FCST TO EASE INTO EASTERN CANADA LEADING TO MORE OF A ZONAL
FLOW PATTERN/WARMING TREND BY EARLY NEXT WEEK. WEAK SHORTWAVE/WARM
FRONT SLIDES ACROSS UPR LAKES MONDAY BUT MOISTURE IS MINIMAL SO DO
NOT EXPECT A WHOLE LOT OF PRECIPITIATON. BETTER CHANCE OF
PRECIPITATION WOULD BE FARTHER NORTH CLOSER TO H85-H7 FRONTOGENESIS
AND RIGHT ENTRANCE REGION OF UPR JET OVR ONTARIO. ANOTHER TROUGH
FORMING OVR SCNTRL CANADA IS FCST TO MOVE ACROSS THE UPR GREAT LAKES
LATE TUESDAY INTO WEDNESDAY. DIFFERENCES BEGIN TO APPEAR WITH REGARD
TO DEPTH OF TROUGH BY WEDNESDAY. LAST TWO RUNS OF GFS CLOSED THE
TROUGH OFF OVR UPR MISSISSIPPI RIVER VALLEY/UPR LAKES. MEANWHILE...
RECENT RUNS OF THE ECMWF AND PREVIOUS RUNS OF GFS INDICATED MORE OF
A PROGRESSIVE SYSTEM...WITH DEEPER SYSTEM FORMING OVR CNTRL PLAINS
MID-LATE NEXT WEEK. ENSEMBLES FM GFS/ECMWF/CANADIAN SHED LITTLE
LIGHT ON THE SUBJECT WITH MIXED SIGNALS IN TERMS OF STRENGTH AND
MOVEMENT OF THE TROUGHS. DOES SEEM THAT AT LEAST ECMWF WOULD SUPPORT
BETTER CHANCE OF ORGANIZED PRECIPITATION IN THE MIDWEEK TIME FRAME.
WILL NOT PUT TOO MUCH EMPHASIS ON THIS YET THOUGH AS SUPPORT FOR
THAT IDEA REMAINS LIMITED SUPPORT LOOKING AT OTHER AVILABLE GUIDANCE
AND ENSEMBLES.
&&

.AVIATION /FOR THE 06Z TAF ISSUANCE/...

PASSAGE OF THE FIRST IN A SERIES OF LO PRES TROFS WL BRING IFR
CONDITIONS TO THE EXPOSED CMX LOCATION THAT WL EXPERIENCE MORE SGNFT
LK MOISTENING DESTABILIZATION EARLY THIS MRNG. ALTHOUGH THERE MAY BE
SOME -SHSN AT IWD AND SAW...ANY REDUCED CIG/VSBY WL BE MORE LIMITED
WITH LESS LK MODIFICATION AND/OR DOWNSLOPE WIND COMPONENT. EXPECT A
PERIOD OF IMPROVEMENT TOWARD SUNRISE AS A TRAILING SFC HI PRES
RDG/AXIS OF DRIER AIR FOLLOWING THE TROF SHIFTS OVHD. BUT THE LULL
WL BE ONLY TEMPORARY WITH A SECOND LO PRES TROF FOLLOWING THRU AT
MID MRNG. THIS DEEPER TROF WL BE FOLLOWED BY STRONGER W WINDS THAT
WL CAUSE GUSTS AS HI AS 30 KT OVER THE EXPOSED KEWEENAW/CMX. THE
COMBINATION OF FALLING LK EFFECT SN AND BLSN WHIPPED UP BY THESE
STRONG WINDS WL LIKELY LEAD TO LIFR CONDITIONS AT THAT SITE. THE DRY
NATURE OF THE ARCTIC AIRMASSES WL LIMIT DETERIORATION AT IWD AND
ESPECIALLY SAW...WHERE THE PREVAILING WLY WIND COMPONENT WL
DOWNSLOPE/DRY AND RESULT IN PREDOMINANT VFR CONDITIONS.
&&

.MARINE /FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE/...

WINDS MAINLY OUT OF A WESTERLY DIRECTION OVER 20KTS WILL PREVAIL
THROUGH MUCH OF THE PERIOD. THE WINDS/WAVES ALONG WITH PLENTY OF
COLD AIR WILL RESULT IN THE POTENTIAL FOR FREEZING SPRAY TONIGHT
INTO FRIDAY. WESTERLY GALES ARE EXPECTED TO RETURN AROUND SUNRISE
THURSDAY BEHIND AN ARCTIC FRONT OVER THE WEST HALF...BEFORE
EXTENDING THROUGH CENTRAL AND EASTERN LS THROUGH EARLY THURSDAY
EVENING.

EXPECT STRONG HIGH PRESSURE ACROSS SW CANADA TO WEAKEN ACROSS THE
PLAINS STATES FRIDAY...WHILE EXTENDING A RIDGE ACROSS LS BY FRIDAY
NIGHT. LOW PRESSURE OVER MANITOBA SATURDAY MORNING WILL SLIDE ACROSS
ONTARIO SATURDAY AFTERNOON AND EVENING...WHILE DRAGGING A TROUGH
OVER LS. A PERIOD OF SW GALES IS POSSIBLE SATURDAY AHEAD OF THE LOW.
ANOTHER LOW PRESSURE SYSTEM...OVER THE DAKOTAS SUNDAY MORNING...WILL
LIKELY FILTER ACROSS LAKE SUPERIOR SUNDAY NIGHT.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW WARNING UNTIL 7 PM EST FRIDAY FOR MIZ002-003.

  LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST FRIDAY FOR MIZ001-084.

LAKE SUPERIOR...
  GALE WARNING FROM 7 AM THIS MORNING TO 1 AM EST FRIDAY FOR
     LSZ263>267.

LAKE MICHIGAN...
NONE.
&&

SYNOPSIS...JLB
SHORT TERM...JLB
LONG TERM...JLA
AVIATION...KC
MARINE...JLB
Hazardous weather outlook, Dec 7, 4:23 PM EST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
423 PM EST WED DEC 7 2011

MIZ001>003-081200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-
423 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED TONIGHT...MAINLY AFTER
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY LAKE EFFECT SNOW IS EXPECTED AT TIMES THROUGH FRIDAY. STRONG
WIND GUSTS WILL ALSO LEAD TO CONSIDERABLE BLOWING SNOW. SEE THE
LATEST WINTER WEATHER MESSAGE FOR COMPLETE DETAILS.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

MIZ006-007-081200-
ALGER-LUCE-
423 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT

ACCUMULATING LAKE EFFECT SNOW IS EXPECTED LATE TONIGHT ALONG LAKE
SUPERIOR...MAINLY EAST OF MUNISING AND TO THE NORTH OF NEWBERRY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MODERATE LAKE EFFECT SNOW ACCUMULATIONS ARE POSSIBLE ON THURSDAY
FOR AREAS WELL EAST OF MUNISING NEAR LAKE SUPERIOR. SNOW SHOWERS ARE
EXPECTED TO SHIFT OUT OVER LAKE SUPERIOR THURSDAY NIGHT AND FRIDAY
MORNING. ANOTHER ROUND OF MODERATE TO HEAVY LAKE EFFECT SNOW SHOWERS
IS POSSIBLE FRIDAY AFTERNOON AND FRIDAY EVENING...MAINLY TO THE EAST
OF MUNISING AND TO THE NORTH OF NEWBERRY.

.SPOTTER INFORMATION STATEMENT...

ANY SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

MIZ004-005-009>014-084-085-081200-
BARAGA-MARQUETTE-GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
423 PM EST WED DEC 7 2011 /323 PM CST WED DEC 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLAN ON WIND CHILL READINGS FALLING TO 5 TO 15 BELOW ZERO LATE
THURSDAY NIGHT INTO FRIDAY MORNING FOR MUCH OF THE WEST HALF OF
UPPER MICHIGAN. WIND CHILLS WILL BE AROUND ZERO OVER THE REST OF
UPPER MICHIGAN.

WIND CHILLS READINGS FROM ZERO TO 10 BELOW ZERO ARE EXPECTED
FRIDAY NIGHT...MAINLY OVER WESTERN INTERIOR SECTIONS OF UPPER
MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT NEEDED AT THIS TIME.

LSZ162-240>251-263>267-081200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
423 PM EST WED DEC 7 2011 /323 PM CST WED DEC 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WESTERLY GALES TO 35 KNOTS ARE EXPECTED OVER MUCH OF LAKE SUPERIOR
THURSDAY INTO THURSDAY NIGHT.

SOUTHWEST GALES TO 35 KNOTS ARE POSSIBLE OVER THE WEST HALF OF LAKE
SUPERIOR ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-081200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
423 PM EST WED DEC 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Marquette

When
December 8, 3:30 AM EST to 7:30 AM EST
Where
Marquette forecast zone
Injuries
0 direct, 3 indirect
Property damage
$20,000
Reported by
Newspaper
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Slippery roadways caused by an inch of lake effect snow moving through the area resulted in at least four accidents around the Marquette area on the morning of the 8th. Three of the accidents occurred along Highway M-553, the most serious of which occurred just south of Marquette Mountain at around 7 am. This two-car crash resulted in injuries to the driver and two passengers of the northbound vehicle which lost control and collided with the southbound vehicle. All three people were transported to Marquette General Hospital. A fourth accident occurred near Shiras Hills in Marquette.

Winter Storm, Northern Houghton

When
December 8, 12:00 PM EST to December 9, 12:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Trained Spotter
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The spotter near Toivola estimated 12 inches of lake effect snow fell in a 12-hour period ending on the morning of the 9th. A public report from Twin Lakes measured 10 to 11 inches of snow in 24 hours.

Winter Weather, Keweenaw

When
December 9, 12:00 AM EST to 12:00 PM EST
Where
Keweenaw forecast zone
Reported by
Public
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

A public report from the town of Gay estimated 7 to 8 inches of lake effect snow over a 12-hour period.

Winter Storm, Alger

When
December 9, 11:00 PM EST to December 10, 5:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

Observers in Grand Marais measured nine to ten inches of lake effect snow in a 6-hour period. Near blizzard conditions in blowing snow were also reported as west winds gusted to around 35 mph.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358283, 356337, 356339, 356338.